BBC Homepage World Service Education
BBC Homepagelow graphics version | feedback | help
BBC News Online
 You are in: Health
Front Page 
World 
UK 
UK Politics 
Business 
Sci/Tech 
Health 
Background Briefings 
Medical notes 
Education 
Entertainment 
Talking Point 
In Depth 
AudioVideo 
Saturday, 24 June, 2000, 00:25 GMT 01:25 UK
Ecstasy 'ruins body clock'
Ecstasy tablets
Ecstasy users could be ruining their long-term health
The recreational drug ecstasy could damage users' body clocks, making them feel permanently jet-lagged, scientists have said.

Research carried out by Dr Stephany Biello, a psychologist at Glasgow University, suggests that ecstasy disrupts the sensitive clock mechanism in the brain by damaging cells that contain serotonin.

Serotonin carries messages between nerves and is thought to play a role in regulating sleep patterns in humans as well as their mood, memory, perception of pain, appetite and libido.

The damage caused in humans could be permanent as research indicates that once a serotonin pathway is damaged it can never repair itself.

Dr Biello and her colleague Dr Richard Dafters began their research after seeing a report which said regular ecstasy use had been linked to mood disorders, depressive conditions and sleep disruption.

clubbers
Ecstasy is popular with clubbers
These are all classic signs of a malfunctioning body clock.

They found that ecstasy changed behaviour patterns in experimental subjects, who lost their ability to reset their body clock to certain stimuli.

Dr Biello said the findings were very worrying.

"There are a lot of people using ecstasy at the moment," she said.

"If they are losing their ability to adjust their body clock to certain signals, this could be very serious."

Stimulant

"The body clock, and sleep disorders resulting from its disruption are important in everyday life," Dr Biello said.

Sleep disorders are the biggest single reason for people over 65 contacting their GPs

Ecstasy is a stimulant which increases brain activity.

It is used by up to two million people in the UK who say it causes a sense of euphoria, followed by a feeling of calm.

They claim it makes them feel more sociable and increases their awareness of their surroundings.

It also affects body temperature.

Clubbers taking the drug can run the risk of dehydration, which may be fatal.

Dr Biello will present her findings to the Federation of European Neuroscience Societies on 28 June.

.

Search BBC News Online

Advanced search options
Launch console
BBC RADIO NEWS
BBC ONE TV NEWS
WORLD NEWS SUMMARY
PROGRAMMES GUIDE
Internet links:


The BBC is not responsible for the content of external internet sites

Links to more Health stories are at the foot of the page.


E-mail this story to a friend

Links to more Health stories